Alert archive / Hawaii / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Honolulu, HI

March 1, 2017Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 1, 2017, 3:59 AM HST for Kauai County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 3:59 AM HST (13:59 UTC)
Expired
Mar 1, 2017, 9:38 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Mar 1, 6:58 AM HSTFLOODHanalei, HIKAUAI EMERGENCY MANAGEMENT REPORTS THAT KUHIO HIGHWAY AT THE HANALEI BRIDGE IS CLOSED DUE TO ROAD FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WGHW50 PHFO 011359
FFWHFO
HIC007-011645-
/O.NEW.PHFO.FF.W.0008.170301T1359Z-170301T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
359 AM HST WED MAR 1 2017

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 645 AM HST

* Radar shows an extensive area of moderate to heavy  rain that will
  be affecting the island for about the next two hours. Some of the
  streams especially on the north and east side  of the island are
  swollen and running high. And with a rainfall  rate of 2 inches an
  hour, there is a high potential for flash flooding.

* Locations in the warning include but are not limited to...
  Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, Wailua
  Homesteads, Barking Sands, Moloaa, Anahola, Kokee State Park and
  Mana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 645 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2196 15934
      2188 15943 2193 15965 2196 15967 2198 15976
      2202 15979 2216 15972 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$
Lau
3 follow-up statements
519 
WGHW70 PHFO 011614
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
614 AM HST WED MAR 1 2017

HIC007-011645-
/O.CON.PHFO.FF.W.0008.000000T0000Z-170301T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
614 AM HST WED MAR 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...

At 605 AM HST...Kauai emergency management reported that the Kuhio
Highway has been closed at the Hanalei Bridge. In addition, stream
gages in east and south Kauai have been showing rising water levels.

This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 645 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2196 15934
      2188 15943 2193 15965 2196 15967 2198 15976
      2202 15979 2216 15972 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Kodama
695 
WGHW50 PHFO 011638
FFWHFO
HIC007-011945-
/O.EXT.PHFO.FF.W.0008.000000T0000Z-170301T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
638 AM HST WED MAR 1 2017

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 945 AM HST

* At 631 AM HST, Kauai emergency management reported that Kuhio
  Highway remains closed at the Hanalei Bridge. Molokai radar data
  showed that rainfall has eased but stream gages show that water
  levels remain elevated across most of Kauai.

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 945 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2196 15934
      2188 15943 2193 15965 2196 15967 2198 15976
      2202 15979 2216 15972 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Kodama
942 
WGHW70 PHFO 011938
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
938 AM HST WED MAR 1 2017

HIC007-011942-
/O.CAN.PHFO.FF.W.0008.000000T0000Z-170301T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
938 AM HST WED MAR 1 2017

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...

Heavy rainfall has ended and stream levels are dropping. Thus, the
flash flood warning is cancelled. 

Kuhio Highway remains closed at the Hanalei Bridge since water
levels in Hanalei River have not yet receded enough open the road to
public traffic.

A Flash Flood Watch remains in effect for Kauai County through
Wednesday night.

LAT...LON 2221 15934 2215 15930 2205 15934 2196 15934
      2188 15943 2193 15965 2196 15967 2198 15976
      2202 15979 2216 15972 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 3:54 AM HST, 5 minutes earlier.

Area forecast discussion, Mar 1, 3:54 AM HST, 5 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
354 AM HST Wed Mar 1 2017

.SYNOPSIS...
Moist and unstable conditions will maintain a threat for heavy
flooding rainfall and thunderstorms through tonight. A deep
trough just west of Kauai will move over the islands later today
and tonight. The trough will lift northeast on Thursday, leaving
the islands under a humid southwesterly flow capable of generating
spotty heavy rainfall. Showers are then expected to diminish
across the state Thursday night through Friday night as a more
stable airmass moves over the area, with a cold front then
expected to move into the northern half of the island chain this
weekend increasing the chance for showers once again.

&&

.DISCUSSION...
Currently at the surface, a developing area of low pressure is
located around 150 miles southwest of Kauai. Satellite imagery
shows overcast conditions across the island chain early this
morning, with radar imagery showing numerous showers and
thunderstorms streaming northward across the islands,
particularly across the western half of the state near the
developing area of low pressure. Main short term concern continues
to revolve around the potential for heavy flooding rainfall and
even strong thunderstorms through tonight.

Today and tonight,
The sharp upper level trough just west of Kauai will slowly push
eastward across the island chain through tonight, while the
developing surface low lifts slowly northward to the west of
Kauai. The area of low pressure in combination with high pressure
anchored well northeast of the area, will keep a south to
southeasterly boundary layer flow in place across the state,
assisting in transporting deep tropical moisture northward and
across the island chain. Strong forcing for ascent provided by the
upper level trough moving through, favorable upper level jet
dynamics, along with plenty of deep layer moisture will continue
to support bands of heavy showers and thunderstorms across the
islands through the period.

In addition to the heavy rainfall threat, with the upper level
trough moving through the area, there appears to be the potential
for strong to perhaps even severe thunderstorms. 700-500 mb lapse
rates are forecast to steepen into the 6.5 to 7 C/KM range, 0-6 km
bulk shear magnitude values increase to 25 to 35 knots, surface
based cape values rise to between 800-1200 J/KG, and 500 mb winds
strengthen to between 35 and 50 knots. This suggests there is the
potential for some gusty winds and hail with the strongest
thunderstorms that develop as the upper level trough swings
through, and this will continue to be monitored closely.

The current Flash Flood Watch has been extended until 6 am
Thursday based on the latest model guidance showing a slower
progression of the upper level trough through the area.

Winds have increased to advisory levels across the Big Island
summits and with heavy snow and poor visibilities expected at
times, the Winter Storm Warning has been upgraded to a Blizzard
Warning, which is in effect through late tonight.

Thursday through Friday night,
The upper level trough will lift northeastward and away from the
islands on Thursday, with low and mid-level ridging then building
over the island chain Thursday night through Friday night. A
trailing band of deeper moisture is forecast to remain over the
state through Thursday, resulting in some remaining locally heavy
showers in a humid southwesterly boundary layer flow. Showers
should diminish considerably Thursday night through Friday night
as more stable conditions build over the island chain.

Saturday through Tuesday,
Medium range guidance is in fairly good agreement through the
weekend, with solutions then diverging early next week. Both the
GFS and ECMWF show a weakening cold front moving into the western
islands over the weekend. The GFS shows the front stalling out
over the western islands early next week, with a potent shortwave
trough then moving through the area Monday night and next Tuesday,
increasing showers across the entire island chain. The ECMWF on
the other hand shows the weakening cold front stalling out over
the eastern islands, with a potent upper trough approaching from
the west on Tuesday. Given the differences in the model solutions,
will utilize a blended forecast approach until details become more
clear. As a result, we should see increasing showers across the
western islands this weekend, and due to the uncertainty in the
forecast next week, we will need to keep showers in the forecast
statewide.

&&

.AVIATION...
A trough aloft to the west of Kauai will continue to deepen as
it tracks steadily eastward. Thick layered clouds with embedded
CB are associated with this disturbance aloft. Areas of MVFR and
isolated IFR conditions in frequent SHRA have been affecting
mainly Kauai and Oahu but conditions are expected to spread across
the remainder of the state by morning. Have mentioned VCTS within
the first twelve to 16 hours of most terminal forecasts.
Conditions are expected to persist through this afternoon and
possibly beyond.

AIRMET SIERRA for MTN OBSC, AIRMET TANGO for turbulence aloft and
AIRMET ZULU for moderate icing aloft are in effect and will likely
remain in place through at least this afternoon.

SIGMET SIERRA is in effect for most of the smaller islands and
for coastal waters up to 100 miles to the north and northeast of
the state. This SIGMET may need to be expanded to include
portions of the Big Island.

&&

.MARINE...
Small to moderate NW and NE swells will slowly drop through the
rest of the week, with surf remaining below advisory levels.
Moderate to strong winds out of the ESE direction will continue
SCA winds through tonight for the Pailolo and Alenuihaha Channels
and waters south of the Big Island. A surface low developing
southwest of Kauai is expected to shift winds out of the
southeast today over eastern waters with SCA winds expected over
windward Big Island and Maui waters, and in the Alenuihaha and
Pailolo Channels. Winds then shift out of the south this evening
with SCA winds developing over leeward Big Island waters as well.
As a result, the SCA has been extended through late tonight and
expanded to include the windward waters of Maui County and the Big
Island. The southeast Big Island waters have been dropped from the
SCA due to the wind shift.

For the extended, models depict a gale- to storm-force low
developing a few hundred miles WNW of Midway Atoll today, then
tracking toward the NNE across the Date Line Thursday. This low
will send a large WNW swell toward the islands that may result in
advisory-level surf over the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaii islands.

Blizzard Warning until 6 AM HST Thursday for Big Island Summits.

Small Craft Advisory until 2 AM HST Thursday for Maui County
Windward Waters-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters.

&&

DISCUSSION...Jelsema
AVIATION...Bedal
MARINE...TS

In the hours before

Local storm report, Feb 28, 10:08 PM HST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1008 PM HST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLASH FLOOD      1 N PUPUKEA             21.68N 158.05W
02/28/2017                   PHZ114             HI   EMERGENCY MNGR

            CIVIL DEFENSE HAS REPORTED MULTIPLE FLASH FLOODS JUST
            NORTH OF PUPUKEA. THERE IS FLOODING AT SAINT PETER AND
            PAULS CHURCH. A FLASH FLOOD NEAR SUNSET ELEMENTARY HAS
            BROUGHT PONDING ON KAMEHAMEHA HIGHWAY NEAR SUNSET
            ELEMENTARY AT LEAST THREE FEET DEEP. 4 VEHICLES ARE
            FLOATING IN THIS FLOOD.

&&

JHEYMAN
Local storm report, Feb 28, 11:08 PM HST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1108 PM HST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLASH FLOOD      1 N PUPUKEA             21.68N 158.05W
02/28/2017                   PHZ114             HI   LAW ENFORCEMENT

            THE HONOLULU POLICE DEPARTMENT HAS REPORTED THAT
            KAMEHAMEHA HIGHWAY IS CLOSED IN BOTH DIRECTIONS FROM
            SUNSET BEACH ELENTARY TO THE SUNSET BEACH CHEVRON STATION
            DUE TO A SEVERE FLASH FLOOD

&&

JHEYMAN

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 5:32 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 28, 5:47 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 28, 7:13 PM HSTFlash Flood WarningHFOHonolulu6 hr
Feb 28, 7:26 PM HSTFlash Flood WarningHFOKalawao3 hr
Feb 28, 10:07 PM HSTFlash Flood WarningHFOKalawao113 min
Feb 28, 10:23 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 28, 10:33 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 28, 11:18 PM HSTFlash Flood WarningHFOHonolulu11 hr
Feb 28, 11:20 PM HSTSpecial Marine WarningHFO55 min
Mar 1, 3:50 AM HSTBlizzard WarningHFOHawaii24 hr
Mar 1, 4:40 AM HSTSpecial Marine WarningHFO2 hr
Mar 1, 5:51 AM HSTSpecial Marine WarningHFO114 min
Mar 1, 6:10 AM HSTSpecial Weather StatementHFOHonolulu65 min
Mar 1, 6:48 AM HSTSpecial Marine WarningHFO117 min
Mar 1, 8:12 AM HSTSpecial Marine WarningHFO108 min
Mar 1, 8:30 AM HSTSpecial Weather StatementHFO45 min
Mar 1, 9:26 AM HSTSpecial Weather StatementHFO64 min
Mar 1, 9:53 AM HSTSpecial Marine WarningHFO112 min
Mar 1, 11:30 AM HSTSpecial Weather StatementHFOKalawao60 min
Mar 1, 11:40 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 1, 11:43 AM HSTSpecial Marine WarningHFO2 hr
Mar 1, 12:08 PM HSTSevere Thunderstorm WarningHFOKalawao37 min
Mar 1, 12:48 PM HSTAreal Flood AdvisoryHFOKalawao9 hr

Nearby

Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.